Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Sioux Falls, SD

June 10, 2001Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2001, 12:00 AM CDT for Lake County, Miner County, South Dakota. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 2001, 12:00 AM CDT (05:00 UTC)
Expired
Jun 10, 2001, 12:30 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 12:05 AM CDTThunderstorm Wind 61 EWinfred, SD
Jun 10, 12:05 AM CDTThunderstorm Wind 61 ERamona, SDThunderstorm winds caused damage to trees and a house. Eight to twelve inch diameter tree limbs were broken off.
Jun 10, 12:05 AM CDTThunderstorm Wind 61 EMadison, SDThunderstorm winds caused tree damage.
Jun 10, 12:15 AM CDTThunderstorm Wind 61 ENunda, SDThunderstorm winds caused tree damage, including 10 to 12 inch diameter limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100501
SVRFSD

SDC079-097-100530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 AM CDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1230 AM CDT

* AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF WINFRED TO
  CANOVA...OR FROM 16 MILES NORTHWEST OF MADISON TO 21 MILES
  SOUTHWEST OF MADISON...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORLAND AROUND 1215 AM CDT
  MADISON AROUND 1220 AM CDT
  WENTWORTH AROUND 1225 AM CDT
  CHESTER AROUND 1225 AM CDT


THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 9:20 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 9 2001

LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND
NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA
AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST
SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED
POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF
THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF
SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT
OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:37 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory38 min
Jun 9, 10:13 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory47 min
Jun 9, 10:28 PM CDTTornado WarningFSDAurora, Brule32 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Jun 9, 11:26 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jun 9, 11:26 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Jun 9, 11:37 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner23 min
Jun 9, 11:45 PM CDTSevere Thunderstorm WarningFSDHanson, McCook30 min
Jun 9, 11:55 PM CDTTornado WarningFSDKingsbury, Lake, Miner35 min
Jun 10, 12:07 AM CDTTornado WarningFSDMcCook38 min
Jun 10, 12:15 AM CDTTornado WarningFSDBrookings, Lake, Moody30 min
Jun 10, 12:17 AM CDTTornado WarningFSDMinnehaha43 min
Jun 10, 12:23 AM CDTSevere Thunderstorm WarningFSDMoody22 min
Jun 10, 12:27 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner48 min
Jun 10, 12:38 AM CDTSevere Thunderstorm WarningFSDMoody37 min
Jun 10, 1:33 AM CDTSevere Thunderstorm WarningFSDUnion27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.